Banach spaces related to integrable group representations and their atomic decompositions. I. (English) Zbl 0691.46011

In recent years there has been substantial work done showing that functions in many Banach spaces of functions have “atomic” or “molecular” decompositions; that is, the function can be represented as a sum of coefficients times simple building blocks in such a way that the size of the coefficients captures a great deal of information about the function. In some cases such results are obtained by methods that emphasize the Fourier transform, in other cases the emphasis is function theoretic. In this paper the authors show that many such results can be unified and extended if the spaces considered are spaces on which an integrable group representation acts. The basic building blocks which are used can be taken from the orbit of a single function under the group action. Thus they are generalized coherent states.
The heart of the proof is the construction of an integral reproducing formula followed by discretizing the formula and giving appropriate norm estimates.
Later papers in the series will demonstrate how the decomposition theorems can be used to study the functional analysis of the spaces and will describe the relation of the abstract theory to classical examples.
Reviewer: R. Rochberg


46E35 Sobolev spaces and other spaces of “smooth” functions, embedding theorems, trace theorems
43A99 Abstract harmonic analysis
22D10 Unitary representations of locally compact groups
46F05 Topological linear spaces of test functions, distributions and ultradistributions
Full Text: DOI


[1] Carey, A.L, Square-integrable representations of non-unimòdular groups, Bull. austral. math. soc., 15, 1-12, (1976) · Zbl 0327.22008
[2] Coifman, R.R; Weiss, G.L, Extensions of Hardy spaces and their use in analysis, Bull. amer. math. soc., 83, 569-645, (1977) · Zbl 0358.30023
[3] Duflo, M; Moore, C.C, On the regular representation of a non-unimodular locally compact group, J. funct. anal., 21, 209-243, (1976) · Zbl 0317.43013
[4] Feichtinger, H.G, Banach convolution algebras of Wiener’s type, (), 509-524
[5] Feichtinger, H.G, Modulation spaces on locally compact abelian groups, Technical report, (1983), Vienna · Zbl 0536.43015
[6] Feichtinger, H.G; Feichtinger, H.G, Minimal Banach spaces and atomic decompositions, Publ. math. debrecen, Publ. math. debrecen, 34, 231-240, (1987) · Zbl 0562.43003
[7] Feichtinger, H.G, Atomic characterizations of modulation spaces, (), to appear · Zbl 0515.46043
[8] Feichtinger, H.G; Gröbner, P, Banach spaces of distributions defined by decomposition methods, I, Math. nachr., 123, 97-120, (1985) · Zbl 0586.46030
[9] Feichtinger, H.G; Gröchenig, K, A unified approach to atomic decompositions via integrable group representations, (), 52-73, New York/Berlin, 1987
[10] Frazier, M; Jawerth, B, Decomposition of Besov spaces, Indiana univ. math. J., 34, 777-799, (1985) · Zbl 0551.46018
[11] Frazier, M; Jawerth, B, The ϑ-transform and decompositions of distribution spaces, (), Heidelberg, 1987
[12] Grossmann, A; Morlet, J; Paul, T, Transforms associated to square integrable group representations, I, J. math. phys., 26, No. 10, 2473-2479, (1985) · Zbl 0571.22021
[13] Grossmann, A; Morlet, J; Paul, T, Transforms associated to square integrable group representations, II, Ann. inst. H. Poincaré, 45, 293-309, (1986), Examples · Zbl 0601.22001
[14] ()
[15] Lindenstrauss, J; Tzafriri, L, Classical Banach spaces, (1977), Springer-Verlag Berlin/Heidelberg/New York · Zbl 0362.46013
[16] Peetre, J, Paracommutators and minimal spaces, () · Zbl 0571.46019
[17] Peetre, J, Some calculations related to Fock space and the shale-Weil representation, (1987), preprint
[18] Ricci, F; Taibleson, M, Boundary values of harmonic functions in mixed norm spaces and their atomic structure, Ann. scuola norm. sup. Pisa, 10, 1-54, (1983), (4) · Zbl 0527.30040
[19] Rochberg, R, Decomposition theorems for Bergman spaces and their applications, () · Zbl 0594.46020
[20] Zaanen, A, Integration, (1967), North-Holland Amsterdam · Zbl 0175.05002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.